Alert archive / Tennessee / Flash Flood Warnings in 2015

Flash Flood Warning 99, NWS Memphis, TN

September 29, 2015Hardin County, Tennessee; Tishomingo County, Mississippi

NWS Memphis, TN issued this flash flood warning at Sep 29, 2015, 10:20 AM CDT for Hardin County, Tennessee; Tishomingo County, Mississippi. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 29, 2015, 10:20 AM CDT (15:20 UTC)
Expired
Sep 29, 2015, 1:15 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Tishomingo County, MS, Hardin County, TN

The radar

The Columbus AFB radar (KGWX), 122 km from the middle of the area, began a volume at 15:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 29, 11:00 AM CDTFLASH FLOODBurnsville, MSTWO SECTIONS OF EASTPORT STREET IN BURNSVILLE WERE CLOSED DUE TO 1.5 FEET OF WATER COVERING THE ROADWAY.
Sep 29, 1:00 PM CDTFLASH FLOOD3 N Burnsville, MS4 INCHES OF RAIN IN 4 HOURS WITH A TOTAL OF 5 INCHES IN GAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 3.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 236 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
236 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

816 
WGUS54 KMEG 291520
FFWMEG
MSC141-TNC071-291815-
/O.NEW.KMEG.FF.W.0099.150929T1520Z-150929T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1020 AM CDT TUE SEP 29 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN TISHOMINGO COUNTY IN NORTHEASTERN MISSISSIPPI...
  SOUTHERN HARDIN COUNTY IN WEST TENNESSEE...

* UNTIL 115 PM CDT

* AT 1020 AM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  IUKA...PICKWICK LANDING STATE PARK...BURNSVILLE...PINEFLAT...WALNUT
  GROVE...PICKWICK DAM...HAZARD SWITCH...LOWRYVILLE...POLLARDS
  MILL...RED SULPHUR SPRINGS...HOLTS SPUR...BRUTON BRANCH...DOSKIE...
  COUNCE...DAMON...SOUTHSIDE...WINN SPRINGS...CENTER STAR AND WALKER
  SIDING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3502 8799 3501 8820 3495 8817 3481 8817
      3476 8836 3505 8837 3524 8798

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 7:24 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Sep 29, 7:24 AM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
724 AM CDT TUE SEP 29 2015

.UPDATE...
UPDATED TO LOWER POPS ACROSS THE FAR EAST.

&&

.DISCUSSION...

RADAR TRENDS CONTINUE TO SHOW PRECIPITATION STRUGGLING TO
INCREASE COVERAGE IN THE TENNESSEE RIVER VALLEY THIS MORNING.
ACTIVITY IS EXPECTED TO REMAIN MORE SCATTERED THROUGHOUT THE
DAY. HAVE SLIGHTLY REDUCED POPS ACCORDINGLY.

JAB

&&

.PREV DISCUSSION... /ISSUED 653 AM CDT TUE SEP 29 2015/

DISCUSSION...
UPDATED FOR 12Z AVIATION DISCUSSION.

PREV DISCUSSION... /ISSUED 259 AM CDT TUE SEP 29 2015/

DISCUSSION...

CURRENTLY SKIES WERE CLOUDY WITH STEADY TEMPERATURES RANGING FROM
THE MID 60S TO LOW 70S. AREAS OF LIGHT TO MODERATE RAIN CONTINUED
TO STREAM NORTHWESTWARD THIS PAST HOUR FROM NORTHEAST MISSISSIPPI
TO NORTHWEST TENNESSEE AND THE BOOTHEEL OF MISSOURI. WINDS WERE
EITHER CALM OR LIGHT FROM THE NORTH OR NORTHEAST.

FOR TODAY AND TOMORROW...CURRENT CLOSED UPPER LEVEL LOW OF 579DM
WILL EVOLVE INTO AN OPEN WAVE AS IT BECOMES PHASED WITH A PASSING
MIDWEST SHORTWAVE TODAY. MODELS HAVE INITIALIZED WELL WITH THIS
FEATURE AND WITH THE DEEPEST MOISTURE/WARM AIR CONVEYOR BELT
LINING UP FROM THE CENTRAL GULF COAST TO MIDDLE TENNESSEE. HOWEVER
NOT MUCH IN PRECIPITATION WAS FALLING IN THIS ZONE. FEEL WITH THE
HELP OF A CURRENT EMBEDDED SHORTWAVE NEAR JONESBORO ARKANSAS AND A
SLOT OF DRY MIDLEVEL AIR...STEADY PRECIPITATION SHOULD CONTINUE
ACROSS THE EASTERN COUNTIES THROUGH ABOUT MIDDAY...AND THEN
BECOME MORE SCATTERED IN NATURE THIS AFTERNOON AND TONIGHT AS THE
LOW FILLS AND DRIER MIDLEVEL AIR OVERTAKES THE REGION. HAVE KEPT
THUNDER ISOLATED TODAY. SIGNIFICANT CLOUD COVER WITH THE CLOSED
LOW AND NORTHEASTERLY BOUNDARY LAYER FLOW SHOULD KEEP HIGHS
VERY SIMILAR TO YESTERDAY. FOR TONIGHT THE AFOREMENTIONED MIDWEST
SHORTWAVE WILL DRIVE A COLD FRONT SOUTH REACHING THE I-40 CORRIDOR
BY SUNRISE TOMORROW. MOISTURE WILL SHIFT SLOWLY EAST THROUGHOUT
THE DAY AS COOLER AND DRIER AIR USHERS IN. NORTHEAST WINDS TONIGHT
WILL BACK NORTHERLY AND INCREASE BEHIND THE BOUNDARY WITH GUSTS TO
NEAR 20 KTS IN THE DELTA BY MIDDAY. PRECIPITATION CHANCES WILL
ALSO TAPER OFF FROM WEST TO EAST.

THURSDAY THROUGH SUNDAY...A REFRESHING CANADIAN AIRMASS WILL
SETTLE INTO THE MIDSOUTH THIS PERIOD AS THE UPPER FLOW SHIFTS
NORTHERLY BEHIND A NEW CLOSED LOW IN THE SOUTHERN APPALACHIANS.
EXPECTING MOSTLY SUNNY SKIES AND BREEZY CONDITIONS BOTH THURSDAY
AND FRIDAY...WITH LIGHTER WINDS FOR THE WEEKEND. WINDS SHOULD
DECOUPLE OVERNIGHT ALLOWING LOWS TO FALL INTO THE 40S TO MID 50S.
HIGHS WILL RANGE FROM THE MID 60S TO MID 70S.

EXTENDED PERIOD...THE EURO AND GFS HAVE DIFFERENT IDEAS EARLY NEXT
WEEK WITH REGARDS TO THE UPPER LEVELS. THE EURO BUILDS A RIDGE
OVER THE MISSISSIPPI VALLEY...WHILE THE GFS KEEPS THE FLOW FASTER
AND MORE ZONAL. BOTH SOLUTIONS KEEP THE MIDSOUTH DRY. HAVE TAKEN
A CONSERVATIVE BLEND WITH REGARDS TO WARMING TEMPERATURES.

JAB

&&

.AVIATION...12Z TAF CYCLE

THIS MORNING IFR AND LIFR CEILINGS WILL SLOWLY IMPROVE THROUGHOUT
THE DAY. THERE WILL BE SOME SCATTERED SHOWERS TODAY THROUGHOUT THE
REGION...YET NOT SURE IF SHOWERS WILL BE AT ANY OF THE TERMINALS.
THE SHOWERS COULD ALSO INCLUDE SOME THUNDER AND THIS MAY REDUCE
THE VISIBILITY AND LOWER THE CEILINGS. CONDITIONS WILL IMPROVE
THIS EVENING. WINDS GENERALLY LIGHT THROUGHOUT THE FORECAST
PERIOD.   TLSJR

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 29, 3:00 AM CDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
300 AM CDT TUE SEP 29 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-301000-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
300 AM CDT TUE SEP 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAB

Nearby

Flash Flood Warnings in Tennessee, 2015Flash Flood Warnings in Mississippi, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.